Thunderstorm Wind, Midland
- When
- May 31, 9:50 PM EST
- Where
- Midland County, 0.69 mi S of Alamanda
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.720, -84.530
A couple trees were reported down.
A severe thunderstorm developed near Coleman in Midland county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A severe thunderstorm developed near Coleman in Midland county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 31, 7:39 PM EST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 839 PM EDT Fri May 31 2019 .UPDATE... Convection has exhibited some upscale growth from northern Wisconsin into nw Lower Mi, along a surface cold front. A 925MB theta e ridge is feeding into this frontal boundary, with steep mid level lapse rates and diurnal instability supporting 0-1km ML Cape of 500-1000 J/kg. The theta e plume will fold into central Mi later this evening with the southward advancement of the sfc front. The degree of moisture transport will however weaken, limiting the degree of elevated instability. This and the loss in diurnal destabilization will likely lead to a weakening trend as the convection advances into/across the Saginaw Valley and Thumb region late this evening/early in the overnight period. While the steep mid level lapse rates nudging into the area tonight raises some concerns that the elevated instability may remain a little higher than expected and thus could support a little longer duration of convection, current observational data and latest CAMS output remain supportive of the current chance type pops across just the northern half of the forecast area tonight. && .PREV DISCUSSION... Issued at 644 PM EDT Fri May 31 2019 AVIATION... A subtle influx of moisture into the frontal boundary over northern Michigan within a plume of steep mid level lapse rates will support scattered thunderstorms. This system will sink south across central Lower Mi late this evening and into Se Mi overnight, thus providing a chance for TSRA to the Se Mi terminals. The degree of instability will not be as plentiful over Se Mi, so what convection is able to advance into the region from the north will likely weaken/dissipate over Se Mi. So the probabilities for nighttime convection are actually low, with the exception of MBS. Otherwise, the southwest wind speeds will decrease with the loss in daytime heating. Enough dry air will be in place across the area to keep conditions predominately MVFR through the night. For DTW...With the expectation for the convection to the north to diminish well before it reaches metro tonight, the better chances for TSRA will be late Fri morning and afternoon as the frontal boundary and weak surface lows settle over the area. The increased TSRA chances will be due to either convection moving in from the west or developing overhead during the build up in daytime instability. DTW THRESHOLD PROBABILITIES... * Low for CIGS below 5kft late tonight through early Friday afternoon. Moderate late Friday afternoon and evening. * Low in thunderstorms tonight. Moderate in thunderstorms on Saturday. PREV DISCUSSION... Issued at 455 PM EDT Fri May 31 2019 DISCUSSION... Low pressure moving from the upper Midwest into the northern Great Lakes pulled the warm front into northern Lower Michigan and central Lake Huron as of mid afternoon. The result is a warm day across SE Michigan in light to moderate SW low level flow with sunshine filtered through patches of high clouds and Canadian forest fire smoke. These conditions continue through evening with the possible exception of the Saginaw valley and northern Thumb. The question of convective potential remains in that area for tonight as indicated by ongoing activity over northern Lower Michigan. This activity has been elevated through mid afternoon associated with mid level moisture transport/theta-e advection while providing visual evidence of steep lapse rate in the 850-500 mb layer. Surface based initiation to the north and west was focused on the low pressure center and frontal features and now is expected to move southeast along the instability axis toward central Lower Michigan. MLCAPE lingering around 500 J/kg with CIN of 50-100 J/kg continues illustrating the capped nature of the atmosphere farther south in the warm sector and/or a strong diurnal dependence on storm intensity during the evening suggesting a weakening trend as convection moves away from the surface pressure features and with the loss of daytime heating. As activity diminishes tonight, attention turns to low level jet forced convection originating even farther west and which could come into play in Lower Michigan Saturday morning. The compact mid level circulation moving across South Dakota this afternoon maintains a second surface reflection along the Plains to Midwest portion of the front which in turn ramps up the low level jet tonight. Assuming new initiation somewhere around the MN/IA border, a reservoir of 850- 500 mb lapse rate around 7.5 C/km and MLCAPE around 1000 J/kg extends downstream into southern Lower Michigan through Saturday morning. Some form of decaying activity is expected to make it into SE Michigan by late morning or early afternoon given this supportive corridor and as the surface wave moves eastward with that small mid level circulation. Afternoon storm potential is then strongly influenced by the outcome of morning convection and associated debris, and the character of transition to surface based convection along and ahead of any remnants. A second round of surface based storms developing over the Midwest and moving in later in the day is also possible as larger scale height falls move in on the leading edge of the northern stream upper trough. Severe weather potential is associated with both early afternoon reintensification of morning convective remnants and the second round of activity moving in from the west for late afternoon and Saturday evening. The low pressure system and associated cold front move through SE Michigan Saturday night ushering in much cooler and less humid air for Sunday. Projected highs in the 60s are 10 to 15 degrees below normal for June 2nd. Below normal temperatures then continue Monday into Tuesday, marked by highs and overnight lows in the 60s and 40s respectively, as a thermal trough slowly pivots east into the New England area. The exiting thermal trough will allow temperatures to rebound back to normal to slightly above normal temperatures as an omega blocking pattern sets up across the United States, ushering in warm air into the Central Plains and Midwest. If this pattern holds as projected by the ECMWF and to some extent the GFS, temperatures should be stable with highs at least in the mid-70s (ECMWF and GFS MOS have highs in the lower 80s Wednesday onwards for Detroit up to Flint). Additionally, conditions will be relatively dry with the exception of Wednesday as a weak cold front brings the chance for showers and thunderstorms. Surface high pressure will then hold the brunt of the precipitation just south of the Michigan border for the end of the week, but there is a slight chance to see pop-up showers and storms for the Detroit Metro area if high pressure edges northward in future model runs. Overall, expect below normal temperatures to transition quickly to normal if not above normal by the end of the week, with relatively dry conditions. MARINE... Winds will largely remain below 20 knots through tomorrow, while varying in direction dependent on frontal position. Storm chances will remain through Saturday as the front lingers across the southern Lakes and ripples of low pressure track along it. Wind and waves will increase on Sunday as stronger NW flow brings cooler air into the region. Wind gusts will increase to 20 to 25 knots over the open waters of Lake Huron and waves exceeding 4 feet are possible across Outer Bay and southern Lake Huron. This could require a Small Craft Advisory to finish the weekend. Lighter winds look to return early next week. HYDROLOGY... Numerous rain showers and thunderstorms are expected to develop on Saturday, continuing through the evening hours. Average rainfall is expected to be around half an inch, but strong to possibly severe thunderstorms could push localized totals to 2 inches or greater, which could cause flooding issues, especially in the Detroit Metro Area. Cooler and drier air will follow for the end of the Weekend into early next week. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && UPDATE.......SC AVIATION.....SC DISCUSSION...BT/AM MARINE.......BT HYDROLOGY....BT You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 510 PM EDT Fri May 31 2019 MIZ047-054-055-060>063-068>070-075-076-082-083-010900- Huron-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston- Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 510 PM EDT Fri May 31 2019 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight There is a chance of thunderstorms tonight as a frontal boundary pushes southward into central Lower Michigan. Any thunderstorms that develop will move to the southeast at 40 mph and generally remain north of the I-69 corridor before diminishing. No severe weather is anticipated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are likely Saturday with a marginal risk of storms reaching severe limits mainly along and south of I-69. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-012115- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 510 PM EDT Fri May 31 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms tonight as a frontal boundary stalls across central Lake Huron. Any thunderstorms that develop will move to the southeast at 35 knots and be capable of wind gusts near 35 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday with a marginal risk of severe storms across the south third of Lake Huron toward Lake St Clair and western Lake Erie. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. MIZ047-048-053-010900- Midland-Bay-Saginaw- 510 PM EDT Fri May 31 2019 This hazardous weather outlook is for Tri Cities portions of southeast Michigan. .DAY ONE...Tonight There is a chance of thunderstorms this evening and tonight as a frontal boundary pushes southward into central Lower Michigan. A marginal risk for severe weather exists for any thunderstorms that are able to move in from northern Lower Michigan. Isolated wind gusts of up to 60 mph are the primary hazard with hail generally less than 1 inch. Storm motion is to the southeast at 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1026 PM EDT Fri May 31 2019
MIZ047-010345-
Midland MI-
1026 PM EDT Fri May 31 2019
...SIGNIFICANT WEATHER ADVISORY FOR MIDLAND COUNTY UNTIL 1145 PM
EDT...
At 1024 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clare, moving southeast at 40 mph.
Wind gusts up to 50 mph and dime size hail will be possible with
this storm.
This strong thunderstorm will be near...
Coleman around 1040 PM EDT.
Oil City around 1050 PM EDT.
Sanford around 1055 PM EDT.
Other locations impacted by this storm include Laporte, Averill,
Gordonville, Bombay, Porter Township, Poseyville, Hope and North
Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
4348 8417 4348 8437 4347 8437 4347 8461
TIME...MOT...LOC 0224Z 315DEG 34KT 4382 8477
DRKThe Grand Rapids radar (KGRR), 123 km away, was scanning. The volume nearest the first event began at 02:50 UTC.
1 thunderstorm wind. Local standard time, as filed.
A couple trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833562.